New Mexico, 2005

Flash Flood and Hail in New Mexico, July 17, 2005

July 17, 2005 · NWS ABQ · 2 events in 1 county or zone

Several storms over eastern Albuquerque produced hail and flooded streets with 6 to 8 inches of water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several storms over eastern Albuquerque produced hail and flooded streets with 6 to 8 inches of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SUN JUL 17 2005

.DISCUSSION...AS IS TYPICAL THIS TIME OF YEAR...EXTENT AND PLACEMENT
OF PRECIPITATION THE MAIN CHALLENGE THROUGH THE FORECAST PERIOD. THE
EXTENDED FORECAST WILL DEPEND GREATLY ON THE TRACK OF EMILY AND HOW
FAR N THE MOISTURE ASSOCIATED WITH EMILY IS ABLE TO ADVANCE.

IN THE SHORT TERM FOCUS WILL EXPAND TO MUCH OF OUR CWA. THIS IS DUE
TO A BACK DOOR COLD FRONT THAT WILL MOVE S INTO THE NE PLAINS TONIGHT
AND THE REMAINDER OF OUR ERN PLAINS MON. THIS FRONT IS COURTESY OF A
STRONG TROUGH OF LOW PRESSURE ALOFT THAT IS RACING BY WELL TO OUR N.
LOW LEVEL MOISTURE WILL INCREASE BEHIND THIS FRONT AND SURFACE WINDS
WILL TURN TO A MORE ERLY...UPSLOPE FLOW. THE UPPER LEVEL HIGH TO OUR
W WILL BEGIN INCH E MON WHICH MAY HELP DRY OUT THE FAR NW. ELSEWHERE
THOUGH ISOLATED TO SCATTERED SHOWERS AND STORMS SHOULD DEVELOP MON...
WITH THE BEST CHANCES OVER THE N AND CNTRL MOUNTAINS AND ONTO THE ERN
HIGH PLAINS. TUE AND WED MAY BE A BIT LESS ACTIVE AS THE UPPER HIGH
CONTINUES TO BUILD OVER THE 4 CORNERS AREA. ONLY ISOLATED POPS WILL
BE FORECAST...WITH THE FAR NW REMAINING DRY BOTH DAYS...AND THE FAR
ERN PLAINS RAIN FREE ON WED...THANKS TO THE STEERING FLOW TURNING
MORE FROM NORTHEAST TO SOUTHWEST.

THE LR FORECAST WILL HINGE ON WHAT HURRICANE EMILY DOES...WHICH BY
THE MID WEEK PERIOD WILL BE THE REMNANTS OF THE HURRICANE. RIGHT NOW
IT IS LIKELY TO TAKE A TRACK S OF NM. HOWEVER...MOISTURE MAY BE ABLE
TO SPREAD N INTO THE LAND OF ENCHANTMENT LATE THIS WEEK OR BY NEXT
WEEKEND. THE GFS IS MOST BULLISH ON THIS IDEA AND ALSO THE FASTEST.
IT BRINGS PRECIP INTO THE SW AND SC AREAS BY THU AND ALL THE W BY
FRI. THE HIGH THAT WILL BE CENTERED TO OUR N LATER IN THE WEEK IS
FORECAST BY THE GFS TO SPLIT...WITH THE MAIN CENTER SHIFTING WAY E.
IT CREATES A STRONG INVERTED TROUGH OVER NM WITH PLENTY OF MOISTURE
STREAMING N INTO MAINLY WRN NM. DGEX ALSO SPLITS THE HIGH BUT NOT
UNTIL NEXT WEEKEND...AND IS PRETTY DRY UNTIL THEN. MAJORITY OF OTHER
MODELS TRY TO HOLD ON TO ONE MAIN HIGH PRESSURE CENTER NEAR OR N OF
NM. IT IS TEMPTING TO INCREASE POPS FOR THE LATE WEEK AND WEEKEND
PERIOD...BUT WITH DIFFERENCES IN THE MODELS...WILL KEEP ONLY SLIGHT
CHANCES FOR NOW. DID BUMP UP COVERAGE SOME IN THE NW AND SE ON THU.
CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64 100  61 100 /   0   0   0   0
GALLUP..........................  55  96  54  95 /  10   0   0   0
GRANTS..........................  56  93  55  93 /  20  10  20  10
GLENWOOD........................  61 100  60 100 /  20  20  20  20
CHAMA...........................  45  85  45  87 /  20  20  20  10
LOS ALAMOS......................  57  86  57  89 /  30  20  30  10
RED RIVER.......................  44  75  43  79 /  30  30  30  10
TAOS............................  53  86  52  89 /  30  30  30  10
SANTA FE........................  58  87  57  89 /  30  20  30  10
SANTA FE AIRPORT................  60  88  59  92 /  30  20  30  10
ESPANOLA........................  58  93  57  95 /  30  20  30  10
ALBUQUERQUE HEIGHTS.............  70  93  68  96 /  30  10  30  10
ALBUQUERQUE VALLEY..............  65  94  63  97 /  30  10  30  10
ALBUQUERQUE FOOTHILLS...........  65  92  64  95 /  30  10  30  10
ALBUQUERQUE WEST MESA...........  67  94  66  98 /  30  10  30  10
SOCORRO.........................  65  95  65  97 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  59  85  56  87 /  30  20  30  20
MORIARTY/ESTANCIA...............  55  87  54  91 /  30  20  30  20
CARRIZOZO.......................  59  91  61  93 /  20  20  20  20
RUIDOSO.........................  53  82  55  84 /  20  30  20  20
RATON...........................  56  82  54  90 /  40  30  30  10
LAS VEGAS.......................  56  83  55  87 /  30  20  30  10
ROY.............................  62  84  60  90 /  20  20  20  10
CLAYTON.........................  62  84  62  93 /  20  20  20  10
SANTA ROSA......................  62  91  62  95 /  20  20  20  10
TUCUMCARI.......................  67  91  67  97 /  10  20  10  10
FORT SUMNER.....................  65  92  65  95 /  10  20  20  10
CLOVIS..........................  65  90  65  95 /  10  20  10  10
PORTALES........................  66  92  65  96 /  10  10  10  10
ROSWELL.........................  69  95  69  96 /   0  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 17, 5:00 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 17 2005

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER...GUSTY WINDS OF
45 TO 55 MPH COULD OCCUR NEAR THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

AN ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MONDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Jul 17, 4:27 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT SUN JUL 17 2005

NMZ003-004-180000-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN SANTA FE COUNTY...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM
SANTA CLARA PUEBLO TO FRIJOLES. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL RANCHO...POJOAQUE...
CUYAMUNGUE AND NAMBE.

SEEK SHELTER IF YOU ARE IN THE PATH OF THESE STORMS AS FREQUENT
LIGHTNING WILL ALSO OCCUR.

DPORTER
Special weather statement, Jul 17, 4:45 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT SUN JUL 17 2005

NMZ008-009-180015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-

...STRONG THUNDERSTORM MOVING THROUGH WESTERN BERNALILLO AND WESTERN
   CIBOLA COUNTIES...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES EAST OF MESITA.
MOVEMENT WAS SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOHAJIILEE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Jul 17, 5:44 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT SUN JUL 17 2005

NMZ002-009-180115-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN ALBUQUERQUE...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...PRODUCING WINDS UP TO 50 MPH. MOVEMENT WAS
SOUTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CORRALES...LOS
RANCHOS DE ALBUQUERQUE...NORTH VALLEY...PAJARITO AND RIO RANCHO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The radar

The Albuquerque radar (KABX), 19 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Bernalillo

When
July 17, 6:05 PM MST
Where
Bernalillo County, 6 mi NE of Albuquerque Intl Arpt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -106.650

Flash Flood, Bernalillo

When
July 17, 6:30 PM MST to 7:00 PM MST
Where
Bernalillo County, 2 mi NE of Albuquerque Intl Arpt
Reported by
TRAINED SPOTTER
Coordinates
35.050, -106.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452603, 5452604.